Maine, 2007

Lightning Strikes in Maine, August 16, 2007

August 16, 2007 · NWS GYX · 2 events in 2 counties and zones

Lightning strikes from thunderstorms moving through western Maine damaged several structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning strikes from thunderstorms moving through western Maine damaged several structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 16, 2:34 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 16, 2:34 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
334 PM EDT THU AUG 16 2007

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION FROM THE NORTHWEST TONIGHT AND
WILL MOVE OFFSHORE FRIDAY MORNING. WEAK HIGH PRESSURE ON FRIDAY WILL
GIVE WAY TO A SECONDARY COLD FRONT FRIDAY NIGHT. COOL CANADIAN
HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY AND SUNDAY. LOW
PRESSURE WILL MOVE SOUTH OF THE REGION ALONG A STALLED FRONTAL
BOUNDARY ON MONDAY. HIGH PRESSURE WILL PREVAIL OVER THE REGION ON
TUESDAY AND A WARM FRONT WILL CROSS THE AREA WEDNESDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SCATTERED SHOWERS HAVE CROSSED FROM SOUTHERN QUEBEC INTO OUR
NORTHERN FORECAST ZONES THIS AFTERNOON. THUNDERSTORMS HAVE
DEVELOPED FURTHER WEST OVER SOUTHEAST ONTARIO, SOUTHWEST QUEBEC
AND NORTHERN NEW YORK. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
WILL SPREAD SOUTHEAST ACROSS THE FORECAST AREA BY SUNSET. A FEW
THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL OVER THE
MOUNTAINS OF NORTHERN NEW HAMPSHIRE AND WESTERN MAINE THROUGH 8
PM.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL END FROM THE NORTHWEST
OVERNIGHT. EXPECT FOG TO DEVELOP LATER TONIGHT MAINLY ALONG RIVER
VALLEYS. LOW TEMPERATURES WILL DIP TO NEAR 50 NORTH AND ONLY TO
THE MID 60S NEW HAMPSHIRE SEACOAST. CYCLONIC CURVATURE IN THE
NORTHWEST FLOW ALONG WITH AN APPROACHING SECONDARY COLD FRONT WILL
KEEP ENOUGH CLOUD COVER IN PLACE FRIDAY FOR PARTLY SUNNY SKIES AND
POSSIBLY SOME WIDELY SCATTERED AFTERNOON SHOWERS IN THE MOUNTAINS.
HIGH TEMPERATURES SHOULD BE MOSTLY IN THE 70S TO AROUND 80.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A COLD FRONT EXITS FRIDAY NIGHT FOLLOWED BY CANADIAN HIGH PRES
BUILDING OVER THE AREA FOR THE WEEKEND. SEVERAL FAST MOVING SYSTEMS
WITH VERY LIMITED MOISTURE WILL MOVE THRU A GENERAL WEST TO
NORTHWEST FLOW EARLY NEXT WEEK...TIMING THE SYSTEMS WILL BE
DIFFICULT. TEMPS WILL BE COOL INTO EARLY NEXT WEEK AS A GENERAL
LONG WAVE TROF TRIES TO SET UP ACROSS THE NORTHEASTERN US. BY
MIDWEEK A MORE WESTERLY FLOW AND INCREASINGLY MOIST AND UNSTABLE
FLOW DEVELOPS AS MORE VIGOROUS SYSTEMS MOVE THRU THE WESTERLY
FLOW...ONCE AGAIN TIMING WILL BE DIFFICULT. TEMPS WILL MODIFY BY
LATER IN THE WEEK AS WARMER AIR TRIES TO WORK EWD.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /19Z THURSDAY THROUGH 18Z FRIDAY...SCATTERED SHOWERS
AND THUNDERSTORMS WILL AFFECT AREA AIRPORTS THROUGH 06Z
TONIGHT...THEN VALLEY FOG WILL DEVELOP AFFECTING PRIMARILY
LEBANON AND CONCORD AIRPORTS. THE FOG IS EXPECTED TO LIFT QUICKLY
FRIDAY MORNING WITH VFR CONDITIONS PREVAILING AFTER 13Z.

LONG TERM /18Z FRIDAY THROUGH TUESDAY/...
GENERALLY VFR CONDITIONS.
&&

.MARINE...
SHORT TERM /TONIGHT AND FRIDAY/...SOUTH WINDS HAVE INCREASED TO 15
KT AT TO THE 15 TO 20 KT RANGE AT THE ISLES OF SHOALS AND
MATINICUS ROCK C-MAN STATIONS THIS AFTERNOON AND EXPECT THESE
WINDS TO CONTINUE THROUGH THIS EVENING. SHOULD SEE A FEW GUSTS TO AROUND
25 KT BASED ON MODEL SOUNDINGS. SEAS SHOULD RESPOND AND WIND WAVES
BUILD TO AROUND 4 FEET IN THE OPEN COASTAL WATERS. ONCE AGAIN
EXPECT WIND GUSTS TO AROUND 20 KT AT THE BUOYS, SO HAVE NOT ISSUED
A SMALL CRAFT ADVISORY AT THIS TIME. WILL MONITOR OBSERVATIONS
CLOSELY FOR ANY CHANGES. OTHERWISE SCATTERED THUNDERSTORMS WILL
AFFECT THE COASTAL WATERS THIS EVENING THEN AREAS OF FOG AFTER
MIDNIGHT.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WINDS TO REMAIN GENERALLY BELOW SCA CRITERIA THRU MOST OF THE
PERIOD WITH MOSTLY HIGH PRESSURE DOMINATING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...WHEELER
NEAR TERM...WHEELER
SHORT TERM...WHEELER
LONG TERM...MARINE
AVIATION...
MARINE...
Hazardous weather outlook, Aug 16, 5:19 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
619 PM EDT THU AUG 16 2007

ANZ150-MEZ007>009-012>014-018>028-172230-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-
619 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND THE COASTAL
WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THIS EVENING COULD PRODUCE SMALL HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ001-002-172230-
NORTHERN COOS-SOUTHERN COOS-
619 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THIS EVENING COULD PRODUCE SMALL HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ003>010-013-014-172230-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
619 PM EDT THU AUG 16 2007

...SEVERE THUNDERSTORM WATCH 608 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 16, 3:43 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
443 PM EDT THU AUG 16 2007

NHZ001>003-005-162230-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON-
INCLUDING THE CITIES OF...LITTLETON...LEBANON...HANOVER...
PLYMOUTH
443 PM EDT THU AUG 16 2007

THUNDERSTORMS WILL MOVE INTO WESTERN NEW HAMPSHIRE BETWEEN 515 PM
AND 630 PM. THIS INCLUDES THE CONNECTICUT RIVER VALLEY...AND
NEARBY TOWNS IN COOS AND GRAFTON COUNTY. SOME STORMS MAY CONTAIN
STRONG GUSTY WINDS...SMALL HAIL...AND DANGEROUS LIGHTNING.

APFFEL
Special weather statement, Aug 16, 4:37 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
537 PM EDT THU AUG 16 2007

MEZ007>009-162300-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM
537 PM EDT THU AUG 16 2007

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE MOUNTAINS OF MAINE
BETWEEN 600 PM AND 700 PM. THIS INCLUDES THE TOWNS OF
EUSTIS...KINGFIELD...JACKMAN...AND NEARBY COMMUNITIES. A FEW
THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS...AND SMALL HAIL.

APFFEL
Special weather statement, Aug 16, 4:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
540 PM EDT THU AUG 16 2007

NHZ002-162230-
SOUTHERN COOS-
540 PM EDT THU AUG 16 2007

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 630 PM EDT...

AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF LANCASTER...MOVING EAST
AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WHITEFIELD...LANCASTER...JEFFERSON...AND RANDOLPH THROUGH 630 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED.

APFFEL
Special weather statement, Aug 16, 5:13 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
613 PM EDT THU AUG 16 2007

NHZ003-005-007-170000-
NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
INCLUDING THE CITIES OF...LITTLETON...LEBANON...HANOVER...
PLYMOUTH...CLAREMONT...NEWPORT
613 PM EDT THU AUG 16 2007

STRONG THUNDERSTORMS WILL MOVE THROUGH WESTERN NEW
HAMPSHIRE THROUGH 800 PM. THIS INCLUDES THE TOWNS OF
LITTLETON...LEBNANON...AND CLAREMONT. SOME STORMS MAY CONTAIN
STRONG WINDS AND SMALL HAIL.

APFFEL
Local storm report, Aug 16, 5:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
640 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     GORHAM                  44.39N 71.17W
08/16/2007                   COOS               NH   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

MC
Local storm report, Aug 16, 6:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
705 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     PLAINFIELD              43.53N 72.36W
08/16/2007                   SULLIVAN           NH   LAW ENFORCEMENT

            NUMEROUS TREES AND WIRES DOWN.

&&

MC

The radar

The Portland,ME radar (KGYX), 59 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Kennebec

When
August 16, 6:30 PM EST
Where
Kennebec County, Readfield
Property damage
$50,000
Reported by
Newspaper
Coordinates
44.380, -69.970

Lightning ignited a fire that consumed a auto repair garage and shed. One vehicle and a mobile home used for storage were damaged in the blaze.

Lightning, Oxford

When
August 16, 7:00 PM EST
Where
Oxford County, Rumford Center
Property damage
$5,000
Reported by
Newspaper
Coordinates
44.520, -70.620

Lightning struck a home and ignited a fire that caused an estimated $5000 in damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56394, 56387.